Paxil Withdrawal

After I spent over a month suffering from extreme anxiety caused by my student teaching experience, I decided some action was needed. I was too nervous too often, and the symptoms were killing me. My hands were weak and shaky; my voice wavery, my legs wobbly, my mouth extremely dry and my presence uninspiring. I had (have) social anxiety disorder. So my doctor put me on Paxil. Let me tell you, it worked. I was so much less nervous – that is I was nervous but it didn’t make me worthless. I felt more sure of myself than ever before. Unfortunately it was too little too late. I never got my act together, and my cooperating teacher never told my what I was doing wrong. I dropped out of the college of education and switched to Computer science/math. Now at this point I no longer needed paxil. So I tried to quit. YIKES!

I had read about the withdrawl symtoms before and new about what to expect – the “ZAPS”, the feverishness, the nausea etc, etc. I slowly tapered down to 10mg over the course of a week, the down to 0 over the next two weeks. I got the zaps. For those who don’t know what these are, let me try to explain.

Perhaps you have had this experience. You are sitting at your computer late at night while you are tired – quite sleepy. Everything is silent and you have become accustomed to the silence. Then you computer makes a noise – a page change noise, the IM noise – any noise and it startles you. However, the “start” fro the sound can be felt all over your body, as sort of a jolt. If you have experienced this, that is the feeling of the zaps.

Another feeling similar to the zaps is when you are sitting in class trying to stay awake, and you consciousness slips away from you. You may feel a jolt as you fall into and out of sleep right away. The zaps are similar to this.

If neither of those sound familiar, how about this description. They start in your head as a buzzing or tingling feeling that feels like it is between your ears or eyes, closer to the back of your head. This buzzing does not affect your vision, but it usually causes my hearing to drop out for a second. The zapping then descends down your spine and through your body, just feeling very wierd. It is actually very similar to getting goosebumbs – the good kind when the hair on the back of your neck is played with. It spreads similar to that, only I’d scarcely say it feels good. I can’t really say it feels bad either – just annoying, wierd, strange, etc.

A final description – it is like being electrocuted. If you have ever accidentally touched 120-volts from an outlet, you know the buzzing that runs up your arm. It doesn’t hurt really, just makes your arm contract and feel, well, wierd. This sensation between your ears would be similar.

(In reading message boards, I had trouble finding a good description of the zaps, so now I have put mine up.)

After I had quit, I had a bit of a crisis. I was at my wife’s house (well, she wasn’t my wife then) and freaked out about some music that was playing. I was afraid to say anything, but I couldn’t not, so I just sat there and stared at the ceiling for an hour. I had to go back on.

I stayed on 10mg for a few months – my doctor gave me beta blockers to deal with anxiety (and let me tell you, they work great for anxiety symptoms). I ran out of paxil a few weeks after getting married, and without insurance we could not afford to get more. on top of that, Paxil exagerates my gag reflex and I was having trouble with gaging simply from the sensation of my tongue in my mouth. So I stopped, from 10mg to nothing.

I experienced zaps – very mild; very very mild zaps. My self-esteem dropped, but that I will just have to deal with. I got some nausea, some fever, and some droopiness.

The good news: I found some remedies that help with the symptoms – a lot. If anybody tried to quit Paxil, I believe this will help.

Nausea, dizziness, zaps – These are all perceptive anomalies. There are drugs to deal with nausea, and few people realize that they exist over the counter. Drugs called anti-emetics treat nausea as well as vertigo, dizziness, and gag-reflex problems. The OTC versions of these drugs are motion-sickness drugs. Surprise! They are not just for motion sickness. They treat all forms of nausea. A drug called Meclizine is commonly given to cancer patients as a first line of treatment for nausea. Meclizine HCL is the active ingretient in the motion sickenss drug Bonine. You can get it at Jewel-Osco. I decided to try it when I was feeling nauseas and it fixed it. It also reduces the disorientation from the zaps.

I do not know if any other OTC antiemetic will work better or worse, but Bonine has worked wonders for me and my wife in dealing with paxil withdrawal symptoms.

Anyway, I’ve been Paxil free for about a month and the only real remaining symptom is an occasional, mild zap when I’m tired. That and the return of bad moods.

Good luck to anybody who tried to get off this stuff.

Leave a Reply